Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 165, NWS Columbia, SC

July 5, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2008, 5:04 PM EDT for Burke County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 5:04 PM EDT (21:04 UTC)
Expired
Jul 5, 2008, 5:45 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 112 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:30 PM EDTTSTM WND DMG2 Sw Hephzibah, GAPUBLIC REPORT OF LARGE LIMBS DOWN AND POWER OUTAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052104
SVRCAE
GAC033-052145-
/O.NEW.KCAE.SV.W.0165.080705T2104Z-080705T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES WEST OF WAYNESBORO...AND MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KEYSVILLE...BLYTHE AND
  GIRARD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3309 8230 3322 8224 3327 8227 3329 8222
      3329 8215 3323 8210 3324 8205 3323 8196
      3327 8189 3324 8185 3314 8174 3306 8161
      3291 8228
TIME...MOT...LOC 2104Z 252DEG 22KT 3310 8237

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 5 2008

.SYNOPSIS...
HIGH PRESSURE ANCHORED OFFSHORE WILL PUMP MOISTURE ACROSS THE REGION
OVER THE NEXT FEW DAYS. PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLY WARM CONDITIONS
WILL PERSIST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK FRONTAL BOUNDARY JUST WEST OF THE AREA AND MOIST SW FLOW
HELPING TO PRODUCE SCATTERED SHRA/TSRA ACROSS THE AREA THIS
AFTERNOON. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING HOURS THEN
GRADUALLY DIMINISH OVERNIGHT. TIME SECTION SHOWING LOW LEVEL
MOISTURE WILL BE INCREASING ACROSS THE AREA THROUGH THE PERIOD.
GUIDANCE AND LOCAL NUMBERS VERY CLOSE...BUT WILL STAY ON THE LOWER
SIDE OF THE GUIDANCE FOR TONIGHT WITH SHRA/TSRA HELPING TO COOL
THINGS DOWN A LITTLE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MID/UPPER LEVEL TROUGH ACROSS THE AREA SUN WILL GRADUALLY WEAKEN
AND LIFT NWD THROUGH MON NIGHT. HOWEVER...MOIST S/SW FLOW WILL
CONTINUE ACROSS THE AREA AND EXPECT DECENT CHANCES FOR
SHRA/TSRA...ESPECIALLY DURING AFTERNOON/EVENING HOURS. GUIDANCE
AND LOCAL NUMBERS FOR BOTH POPS/TEMPS VERY SIMILAR AND WILL STAY
CLOSE TO GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LITTLE CHANGE IN THE EXTENDED FORECAST. BERMUDA HIGH PRESSURE
RIDGE REMAINS ANCHORED OFF THE SE COAST. AT THE SURFACE...WEAK
PRESSURE FIELD ACROSS THE AREA THROUGH MID WEEK...WITH A FRONTAL
BOUNDARY TRYING TO APPROACH FROM THE N BY THU NIGHT/FRI. BY
SAT...HARD TO TELL HOW FAR BOUNDARY WILL PROGRESS SWD AND MAY
STALL OVER THE AREA. LOOKS TO BE ENOUGH MOISTURE ACROSS THE AREA
THROUGH THE PERIOD FOR CHANCE POPS OF AFTERNOON/EVENING SHRA.
TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HEATING AND CONVERGENCE ASSOCIATED WITH THE SURFACE TROUGH WILL
HELP CAUSE THUNDERSTORMS. THE CONVERGENCE APPEARS WEAK AND EXPECT
COVERAGE WILL BE SCATTERED. THE THUNDERSTORM CHANCE APPEARS TOO
LOW TO FORECAST EXPLICITLY AT THIS TIME. COVERAGE SHOULD DIMINISH
TONIGHT BECAUSE OF THE LOSS OF HEATING. THE CHANCE OF SIGNIFICANT
FOG APPEARS LOW TONIGHT BECAUSE OF DEEP MOISTURE AND CONTINUED
INSTABILITY. THIS IS SUPPORTED BY THE NAM AND GFS MOS.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...07
Hazardous weather outlook, Jul 5, 4:26 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SAT JUL 5 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 5, 2:59 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     1 E CHERAW              34.70N 79.88W
07/05/2008                   CHESTERFIELD       SC   CO-OP OBSERVER

            OBSERVER REPORTS TREES AND LARGE LIMBS DOWN AS WELL AS
            SOME SMALL HAIL.

&&

FPW
Local storm report, Jul 5, 3:43 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     1 SSE SWANSEA           33.73N 81.10W
07/05/2008                   LEXINGTON          SC   PUBLIC

            PUBLIC REPORT OF LARGE LIMBS DOWN IN SOUTH PART OF
            SWANSEA

&&

LINTON

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.